The right eye of a 62-year-old man with polypoidal choroidal vasculopathy who had undergone 1 session of photodynamic therapy 2 years earlier. A, Biomicroscopic examination demonstrated yellowish subretinal accumulation and subretinal hemorrhages centered on serous retinal detachment. Arrow indicates one of the multifocal chorioretinal scars seemingly secondary to previous focal laser photocoagulation. B, Fluorescein angiography showed dye leakage involving the fovea. C, Indocyanine green angiography revealed a characteristic branching vascular network that terminated with multiple saccular lesions. D, Optical coherence tomography demonstrated subretinal fluid accumulation and a bump of the retinal pigment epithelium in the macula.
Images taken 1 week after the second session of photodynamic therapy. A, Biomicroscopic examination disclosed a well-demarcated, circular, whitish retinal lesion that corresponded to the irradiated area. Fluorescein (B) and indocyanine green (C) angiography showed complete obstruction in all branches of the retinal arterioles, venules, and capillaries. The polypoidal choroidal vasculopathy lesion on indocyanine green angiography revealed a transient increase in dye leakage, which resolved with time. D, Optical coherence tomography showed hyperreflective thickening of the retina with slightly increased subretinal fluid.
Koizumi H, Hatanaka H. Severe Retinal Vascular Infarction After Photodynamic Therapy With Verteporfin Using the Standard Protocol. Arch Ophthalmol. 2010;128(2):259-262. doi:10.1001/archophthalmol.2009.369
Photodynamic therapy (PDT) with verteporfin has been widely used for the treatment of choroidal neovascularization associated with age-related macular degeneration, with both the efficacy and safety of PDT considered to be at tolerable levels. Herein, we describe a patient who experienced severe retinal vascular infarction exactly corresponding to the irradiated spot following PDT using the standard protocol.
A 60-year-old man was referred because of decreased vision in the right eye. He had a history of diabetes mellitus, systemic hypertension, arteriosclerosis obliterans, and renal failure requiring dialysis. The right eye had undergone focal laser photocoagulation in the macula due to uncertain reasons 20 years before the initial visit. Initially, the right eye had subretinal fluid accumulation and hemorrhages in the macula with a visual acuity of 20/200. Moreover, both eyes had retinal microaneurysms and punctate hemorrhages consistent with diabetic retinopathy. Indocyanine green angiography revealed peculiar vascular change in the macula, namely, polypoidal choroidal vasculopathy.1 In the right eye, we performed the first session of PDT according to the standard protocol.2 Verteporfin (Visudyne; Novartis AG, Basel, Switzerland) (6 mg/m2 of body surface area) was infused intravenously over 10 minutes. Fifteen minutes after the start of infusion, a 689-nm laser light (Carl Zeiss, Dublin, California) delivered 50 J/cm2 at an intensity of 600 mW/cm2 for 83 seconds covering the dye leakage on fluorescein angiography (the greatest linear dimension of the entire choroidal neovascularization lesion was 2492 μm; the spot size was 3500 μm). Postoperatively, the right eye showed immediate resolution of exudation with no complications. Two years later, the patient noticed vision loss in his right eye attributable to the relapse of exudative change in the macula, and visual acuity was 20/100 (Figure 1). We performed the second session of PDT in the right eye with the same protocol as the first session (the greatest linear dimension of the entire choroidal neovascularization lesion was 4427 μm; the spot size was 5500 μm). A Volk QuadrAspheric contact lens (Volk Optical, Inc, Mentor, Ohio) was used, giving 1.97× magnification of the laser spot at the retina. One week later, he noted sudden visual deterioration from 1 day following treatment, and visual acuity decreased to 20/400. Biomicroscopic examination revealed a well-demarcated, circular, whitish lesion exactly corresponding to the PDT spot (Figure 2). Fluorescein angiography showed complete occlusions of all retinal arterioles, venules, and capillaries within the treated area. Optical coherence tomography revealed hyperreflective thickening of the involved retina. We performed extensive blood testing; however, no particular findings except hyperglycemia were detected. Three months later, the whitish circular retinal lesion in the macula was indistinct and the exudative change had resolved. However, the irradiated area was not perfused on fluorescein and indocyanine green angiography. The retina was markedly thin with no subretinal fluid in the optical coherence tomographic image, and visual acuity was 20/200.
We demonstrated multiple retinal vascular occlusions corresponding to the irradiated area following PDT using the standard protocol.2 Photodynamic therapy reportedly temporarily affects the normal choroidal vasculature3 and rarely causes severe infarction of the choroidal vessels.4 However, to our knowledge there have been no reported cases with such a severe retinal vascular complication by means of the standard protocol. In a phase 1 and 2 study of PDT, the regimen using a double verteporfin dose (12 mg/m2) and a triple light dose (150 J/cm2) with the light application 30 minutes after initiation of infusion5 induced similar retinal occlusions of both branch retinal arterioles and venules in 1 patient. In our case, it was impossible to identify the reason for the retinal vaso-occlusive event from the medical history and blood testing. However, we should be aware that under certain conditions, serious infarction of retinal vessels can develop following PDT using the standard protocol.
Correspondence: Dr Koizumi, Department of Ophthalmology, Kyoto Prefectural University of Medicine, 465 Kajii-cho, Kamigyo-ku, Kyoto 602-0841, Japan (email@example.com).
Author Contributions: Dr Koizumi had full access to all of the data in the study and takes responsibility for the integrity of the data and the accuracy of the data analysis.
Financial Disclosure: None reported.